Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 4 of 4 Posts

·
Registered
Joined
·
2 Posts
Discussion Starter · #1 ·
Hello everyone. This is my first post on this forum. I have been fortunate enough to have a more mild case of IBS diarrhea. I have certain food intolerances, and would have diarrhea anywhere from once a month, to 1 to 3 times a week.

However, this is where my new problem arised. I spent all summer in the hospital with Guillain-Barre syndrome. For those who don't what that is, it is a terrible autoimmune disease which results from a virus that triggers your immune system to create antibodies that attack your nerves instead of the virus. This can result in paralysis while being completely conscious. In my case, it resulted in respiratory failure and complete paralysis and I was placed on a ventilator. 3 months later and 30 lb lighter I am home with complete Independence and freedom, the only residual being mild muscle tightness and flexibility issues but I can drive, and I more or less have my entire life back. I am however weaning off of the medication I was placed on. I was drinking 3 ensure enlives a day, and I didn't realize how much sugar and carbs were in them. So, as a result I was having diarrhea for 11 straight days every time I would eat and drink one of those. I sinse have stopped drinking those and the diarrhea has stopped for the most part. However I still am getting diarrhea much more frequently than I am used to and now the last 3 days I have been having diarrhea after breakfast and it has been leaving my stomach feeling irritated throughout the day.

Now, one of the medications I am weaning off of is Gabapentin for neuropathy. Fortunately my neuropathy was never bad at all even during the peak of Guillain-Barre. Now, I have mild tingling in my feet and I just do not need to be on this medication anymore, so I am weaning off of it. So, as I started regaining my body from paralysis, I was having a hard time making bowel movements, Constitution was frequent and I needed enemas stressed move my bowels. Now everything is working and I am wondering if being on the Gabapentin still is what is causing my current diarrhea.

I am currently weening off this medication, but I am wondering if anyone else who has used gabapentin found that it triggered IBS symptoms. Granted, my body could still not be used to eating, but I have been eating for well over a month.

My Ibs symotoms RARELY presented in consecutive days. So I am wondering if the morning diarrhea and stomach sensitivity has anything to do with the Gabapentin.

Thanks,
Goodluck to everyone!
 

·
Registered
Joined
·
2 Posts
Discussion Starter · #2 ·
Update. This is the worst its been this morning.

Any insight would be very much appreciated

Sent from my SM-G935V using Tapatalk
 

·
Registered
Joined
·
555 Posts
I have not taken gabapentin but it is a neuromodulator to suppress abnormal neural activity. Just from this information alone I would say that upon discontinuation of this medication, it is reasonable to expect some irritable bowel symptoms especially in a person predisposed to ibs symtoms. IBS in its most basic definition is abnormal muscular contraction of the intestine, which is heavily regulated by your neural system.

So until your dose stabilizes or you are off the med completely for a few weeks I would expect it to continue. Hang in there. It is most likely a withdrawal symptom. Last time I had stop a med like this I just did it cold turkey to get the worst of it out of the way. That being said, I would recommend following your doctors instructions.
 

·
Registered
Joined
·
842 Posts
I took Gabapentin off and on for about a year and don't remember it doing anything at all.
 
1 - 4 of 4 Posts
Top